Meds May Spur Compulsive Behaviors in Some Parkinson's Patients: Study01/07/13
MONDAY, Jan. 7 (HealthDay News) -- Even though some Parkinson's disease patients undergo psychological changes where they may suddenly take up gambling or compulsive eating or shopping, the cause is likely the medications they are taking and not the disease itself, a new study shows.
One expert not connected to the study said these types of behavioral issues can happen in Parkinson's patients.
Impulse control disorders "affect a small but significant number of patients, and include pathological gambling, hypersexuality [commonly referred to as "sex addiction"], compulsive eating or medication abuse," said Dr. Martin Niehammer, a neurologist at North Shore-LIJ's Movement Disorders Center, in Great Neck, NY.
What hasn't been clear is the source of these behaviors, the researchers noted.
"We've known for some time that these behaviors are more common in people taking certain Parkinson's medications, but we haven't known if the disease itself leads to an increased risk of these behaviors," study author Dr. Daniel Weintraub, of the University of Pennsylvania Perelman School of Medicine in Philadelphia, said in a news release from the journal Neurology. The study appears in the Jan. 8 issue of the journal.
Weintraub and his colleagues asked 168 people recently diagnosed with Parkinson's disease who were not yet on any medication about their symptoms of impulse control, such as compulsive gambling or shopping. They were also asked about other behaviors such as aimless wandering and pounding or excessive repetition of behaviors like handling or sorting of objects.
The patients' responses were compared to those of 143 people of similar ages who did not have the disease.
The study revealed that about 20 percent of people from each group had symptoms of impaired impulse control. The researchers concluded those with Parkinson's disease were no more or less likely to have these symptoms those without the condition.
"These results provide further evidence that impulse control disorders that occur in people with Parkinson's disease are related to the exposure to the dopamine-related drugs, not just the disease itself," Weintraub said. "More long-term studies are needed to determine if the 20 percent of people who have some symptoms of these disorders are more likely to develop impulse control disorders once they start treatment for Parkinson's."
According to Niethammer, the new study "adds to the growing body of evidence that such impulse control disorders relate to treatment and are not an intrinsic feature of Parkinson's disease."
That means that should such behaviors arise, "they are most likely related to treatment, and the medications may need to be changed or stopped if possible," he added.
Another expert said the study brings up intriguing issues.
"An interesting question is whether susceptibility to impulse control disorders development on Parkinson's disease medication is due to Parkinson disease, or other risk factors such as genetics," said Dr. Kely Changizi, co-director of the Center for Neuromodulation at th Mount Sinai Medical Center in New York City. "That is, if healthy people were given high doses of dopamine agonists, would they develop impulse control disorders at the same rate as people with Parkinson's?"
According to Changizi, "we do know that patients with restless leg syndrome, who do not have Parkinson's disease, can develop impulse control disorders when treated with higher dose dopamine agonists [a form of Parkinson's drug]. This paper is an interesting contribution to the field of movement disorders, and sheds light on former controversy."
While the study showed an association between Parkinson's medications and compulsive behaviors, it did not prove a cause-and-effect relationship.
The study was partially supported by drug makers Abbott, Biogen Idec., F. Hoffman-La Roche Ltd., GE Healthcare, Genentech and Pfizer Inc.
The U.S. National Institute of Neurological Disorders and Stroke provides more information on Parkinson's disease.
Copyright © 2013 HealthDay
. All rights reserved.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.